What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 22, 7:51 PM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Aug 22, 7:51 PM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Gray ME
851 PM EDT Mon Aug 22 2022
.SYNOPSIS...
Low pressure continues to progress toward the area tonight,
crossing the region tomorrow and bringing a chance of showers
through Tomorrow night. Temperatures rebound to above normal
for the middle and end of the week as ridging builds across New
England. A cold front brings the next chance of showers by
Friday, then seasonable and drier conditions return for the
weekend. Temperatures begin to climb again early next week as
ridging returns.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
845 PM...Very quick update, as rain seems to be focused around
weak triple point near the SW ME/NH border. Weak E jet of about
25 kt sits at about 2K feet and is feeding lots of moisture in a
shallow layer over the shallow sfc inversion. This jet should
weaken over the next hour or so, with rain shifting N late this
evening and overnight, but not as heavy as it currently is.
Previously...Broad and weakly organized low pressure tracks out
of the Great Lakes/Ohio Valley region and into the Northeast
through the evening and overnight... sending a similarly poorly
organized warm front across New England. While the warm front
amounts to little more than a band of upper level forcing
lofting northward through the area, closer down to the surface
it amplifies into a weak coastal low which is the primary focus
for moderate to locally heavy rainfall while scattered showers
are more likely elsewhere.
For some of the finer details... PWATs is on its way to around 1.75-
2.0", quite high even for the time of year... freezing levels are
around 12+ kft... and storm motion is fairly slow with short corfidi
vectors indicative of backbuilding and training... all of these
indicative of efficient rainfall processes leading to locally high
rainfall amounts. Hires guidance has not handled this system well in
terms of where convection blossoms, and where higher and lower
totals ultimately end up... but I will hang my hat on a swath of 1-
3+ rainfall amounts with the coastal circulation, landing primarily
over southwestern Maine into the Midcoast, especially now that we're
analyzing low pressure south of Rhode Island on track to move along
our New England coastline. Also of note, in spite of meager model
solutions this morning, rain is filling in nicely further
inland... so have bumped up PoP and QPF across southern New
Hampshire versus the prior forecast. Elsewhere, the model signal
remains nebulous at best for how well forcing holds together
with potential for similar amounts but over much smaller areas.
Otherwise, it will be another warm, humid, and foggy overnight as
onshore flow continues to pump in a maritime airmass. Low
temperatures will again be in the 60s, with the most dense fog
likely along the Midcoast, enhanced by convergence ahead of the
coastal low.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Tuesday morning starts with a bit of a lull, with the original
low near the Ottawa River Valley and the weak coastal
circulation shifting Downeast and eventually into the Maritimes
of Canada. Low clouds and fog may be slow to erode with an utter
lack of flow for mechanical mixing... but the model consensus
has most low clouds lifting by around noon, perhaps only to a
stratocu deck in some locations. Temperatures will warm quickly
as a result, into the 70s, though with dew points in the 60s to
near 70 it will still feel very muggy out.
The cold front, if you can call it that, associated with the low
pressure center will gradually push west-to-east across New
England tomorrow, kicking off additional shower and storm
activity across the area. Especially if we can manage to clear
out, instability will actually be fairly impressive over the
New Hampshire with MUCAPE 1500-2000 J/kg, but with some mid-
level capping MLCAPE comes down to around 1000 J/kg.
Additionally, dynamic fields will be quite weak with meager 0-6
km shear of only about 15-20 kts not supportive of organized
storms. Dry advection will be well underway in the upper levels
but PWATs will still be around 1.5" so downpours and locally
gusty winds due to precip loading can still be expected.
The front slogs east tonight, but not with enough of an airmass
change to mix out low-level moisture... so am expecting yet
another foggy overnight, especially along the Midcoast with
lows in the 60s.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Overview...A cold front dissipates across the area on
Wednesday, with ridging bringing warmer conditions for Thursday
and Friday. Another cold front late Friday brings the next
chance of showers and storms. High pressure follows the front to
bring seasonable and dry conditions for the weekend.
Temperatures then begin to moderate again by early next week as
ridging returns.
Details...The lingering frontal boundary will bring the chance
for a few showers or storms on Wednesday, but a general drying
and warming trend is expected on Wednesday. The trend continues
into Thursday as ridging returns to New England, and
temperatures warm into the 80s to near 90 across southern New
Hampshire. Northern areas likely remain in the 70s with a bit
more cloud cover.
Seasonably warm temperatures continue on Friday, but clouds and
showers are expected by the afternoon hours. They arrive first
across northern areas by late morning as a cold front slowly
pushes southward, then pushes into southern areas later in the
day. The front is expected to clear the area Friday night,
setting up a pleasant weekend.
High pressure builds in from Canada behind the front for the
weekend, bringing seasonable temperatures and dry conditions
Saturday and Sunday. Ridging begins to build across the
Northeast by early next week, bringing moderating temperatures
and continued dry conditions.
&&
.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
Short Term...Flight restrictions will be aplenty through the
TAF period, especially along the coast as onshore flow keeps a
humid airmass conducive of low ceilings and fog over the region,
with SHRA/RA at times.
This afternoon, surface observations show VFR visibilities
everywhere with a mixed bag of IFR and MVFR ceilings over the
eastern 2/3rds of the forecast area with a swath of rain moving
up the New England coast. Meanwhile VFR is the rule further
west, including for KHIE and KLEB. Conditions will deteriorate
once again along the coast with RA, BR, and IFR or LIFR ceilings
by this evening and through overnight for our coastal
terminals... along with locations further inland including
KMHT/KCON/KAUG. Meanwhile fog is expected to develop for
KHIE/KLEB again, most likely in the hours surrounding dawn.
Ceilings may be a bit slow to lift tomorrow, but the trend will
be toward improvement for all TAF sites by about midday with
light southeasterly winds persisting. Scattered showers and
storms are expected during the day Tuesday and may impact
terminals, most likely over the Connecticut and Merrimack River
Valleys. Tomorrow night may be one final foggy night, and one
final low cig night at KRKD.
Long Term...A few showers are possible on Wednesday, but
otherwise generally VFR conditions are expected through midday
Friday. Showers and storms are possible at times late on Friday,
then VFR conditions are expected this weekend through early
next week.
&&
.MARINE...
Short Term...Areas of fog and low clouds accompany persistent
onshore flow ahead of an amplifying coastal low tracking across
eastern Mass on its way to the western Gulf of Maine. Rain
showers with downpours will track northward with this feature
through the evening and into the early overnight before exiting
to the northeast tomorrow morning. Southerly flow over the
waters returns tomorrow, weakening and backing southwesterly
tomorrow night with a few showers around and more fog.
Long Term...Conditions are expected to remain below SCA levels
through the weekend as pressure patterns remain weak. A cold
front crosses the waters late Friday, then high pressure builds
in for the weekend.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.
&&
SYNOPSIS...
NEAR TERM...Casey/Cempa
SHORT TERM...Casey
LONG TERM...Clair
AVIATION...
MARINE...
Hazardous weather outlook, Aug 22, 2:56 PM EST, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
356 PM EDT Mon Aug 22 2022
MEZ018>028-NHZ007>015-232000-
Interior York-Central Interior Cumberland-Androscoggin-Kennebec-
Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-
Knox-Coastal Waldo-Sullivan-Merrimack-Belknap-Strafford-Cheshire-
Eastern Hillsborough-Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
356 PM EDT Mon Aug 22 2022
This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, New Hampshire, central New Hampshire and southern
New Hampshire.
.DAY ONE...This afternoon and tonight.
Slow moving rain showers containing moderate to heavy rainfall will
likely cause ponding on roadways and may produce localized instances
of minor, nuisance-type flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MEZ007>009-012>014-033-NHZ001>006-232000-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior Cumberland Highlands-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-
356 PM EDT Mon Aug 22 2022
This Hazardous Weather Outlook is for south central Maine, west
central Maine, western Maine and northern New Hampshire.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ150>154-232000-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
356 PM EDT Mon Aug 22 2022
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 22, 8:28 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
928 PM EDT MON AUG 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HEAVY RAIN 5 NW HOLLIS 43.65N 70.67W
08/22/2022 M3.05 INCH YORK ME NWS EMPLOYEE
&&
MJCLocal storm report, Aug 22, 8:45 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
945 PM EDT MON AUG 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 PM HEAVY RAIN PORTLAND JETPORT 43.64N 70.30W
08/22/2022 M2.00 INCH CUMBERLAND ME ASOS
&&
HATLocal storm report, Aug 22, 8:46 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
946 PM EDT MON AUG 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0946 PM HEAVY RAIN SANFORD SEACOAST REGION 43.38N 70.72W
08/22/2022 M2.01 INCH YORK ME AWOS
&&
HATLocal storm report, Aug 22, 8:49 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
949 PM EDT MON AUG 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HEAVY RAIN STRATHAM 43.02N 70.91W
08/22/2022 M2.11 INCH ROCKINGHAM NH PUBLIC
&&
HATLocal storm report, Aug 22, 8:50 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
950 PM EDT MON AUG 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM HEAVY RAIN 2 SW BROOKLINE 42.71N 71.69W
08/22/2022 M1.35 INCH HILLSBOROUGH NH TRAINED SPOTTER
&&
HAT